Florida, 2012

Damaging Wind in Florida, June 1, 2012

June 1, 2012 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm briefly became severe around the Hardaway area in Gadsden county, blowing down a large tree across a road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm briefly became severe around the Hardaway area in Gadsden county, blowing down a large tree across a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 1, 10:01 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 1, 10:01 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1101 AM EDT Fri Jun 1 2012

.UPDATE...Water vapor imagery indicates a shortwave moving along
the northern gulf coast this morning, currently situated over the
western Panhandle. This feature helped to spark an overnight MCS
across southern Alabama. Outflow from the decaying MCS has
triggered numerous showers and thunderstorms along the I-10
corridor in the panhandle this morning. Additional scattered
convection has also developed ahead of the shortwave across the
Florida Big Bend. Raised the PoPs in the forecast this morning to
account for the early start to the convection. How this unfolds
through the afternoon and evening is still unclear.Expect the
eastern half of the area to have the best rain chances through the
afternoon and early evening as the decaying MCS and shortwave
continue to trigger convection. Over the western portion of the
forecast area, there is significant residual cloud cover from
the earlier convection. In addition, further activity may be
suppressed in the wake of the exiting shortwave this afternoon.
Therefore, have dropped PoPs slightly for western areas through
the rest of the morning, and dropped forecast max temps a few
degrees.

&&

.AVIATION...A fairly high coverage of showers and thunderstorms
is expected to impact the terminals today, first starting around
KECP and KDHN and progressing eastward through the day. The timing
for tempos was based on current radar extrapolation and the hi-
resolution model consensus. MVFR to IFR conditions can be expected
near the thunderstorms. VFR conditions should prevail outside of
the rain today with the exception of some early morning light fog
around KVLD.

.MARINE...Southwest winds will stay near 15 knots over the coastal
waters ahead of an approaching cold front. May see a few higher
gusts in association with passing thunderstorms. However, no
headlines appear necessary at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   89  64  90  64  94 /  70  30  10   0  10
Panama City   87  69  89  69  90 /  70  20  10   0  10
Dothan        88  61  89  65  95 /  60  10  10   0  10
Albany        87  61  88  63  94 /  60  20  10   0  10
Valdosta      88  64  86  63  94 /  70  40  10   0  10
Cross City    87  68  88  65  92 /  70  40  10  10  10
Apalachicola  87  70  87  69  88 /  70  30  10   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Calhoun-Central Walton-Coastal Bay-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Jefferson-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     Madison-South Walton-Washington.

GM...None.
&&

Camp/Godsey
Hazardous weather outlook, Jun 1, 3:03 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT FRI JUN 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
403 AM EDT FRI JUN 1 2012 /303 AM CDT FRI JUN 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AHEAD OD A COLD FRONT...A LINE OF STORMS WILL MOVE FROM WEST TO EAST
ACROSS THE LOCAL AREA TODAY INTO LATE THIS EVENING. THERE EXISTS A
LOW END THREAT FOR SEVERE WEATHER WITH THESE STORMS. DAMAGING
WIND GUSTS AND HAIL ARE THE MAIN THREATS WITH ANY SEVERE STORMS
THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A PERIOD OF DRY
WEATHER WILL DOMINATE THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY BUT SPOTTERS AND EMERGENCY MANAGERS
SHOULD MONITOR THE WEATHER IN CASE SOME STORMS BECOME SEVERE. REPORT
ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Jun 1, 2:16 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 PM EDT FRI JUN 1 2012

FLZ017-011945-
LEON FL-
316 PM EDT FRI JUN 1 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWESTERN LEON
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 345 PM EDT

AT 313 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTH OF QUINCY...OR NEAR FORT BRADEN...MOVING
EAST AT 25 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3040 8464 3042 8460 3041 8459 3044 8455
      3046 8449 3045 8446 3047 8442 3048 8440
      3050 8440 3053 8431 3035 8426 3032 8462
TIME...MOT...LOC 1916Z 253DEG 22KT 3037 8453

38-GODSEY
Special weather statement, Jun 1, 2:45 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT FRI JUN 1 2012

FLZ017-012030-
LEON FL-
345 PM EDT FRI JUN 1 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 430 PM EDT

AT 341 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES WEST OF TALLAHASSEE...OR NEAR TALLAHASSEE
REGIONAL AIRPORT...MOVING EAST AT 25 MPH.

PEOPLE IN LEON COUNTY...INCLUDING THE CITY OF TALLAHASSEE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3037 8442 3044 8445 3061 8410 3035 8409
TIME...MOT...LOC 1944Z 250DEG 21KT 3043 8435

38-GODSEY

The radar

The Tallahassee radar (KTLH), 43 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
June 1, 3:13 PM EST
Where
Gadsden County, 1.91 mi ESE of Hardaway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.620, -84.700

A large pine tree was blown down across Hardaway Highway and discovered by law enforcement. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374993.